Virginia, 2003

Flash Flooding in Virginia, September 3, 2003

September 3, 2003 · NWS LWX · 2 events in 2 counties and zones

Showers and thunderstorms with very heavy downpours moved through the Northern Shenandoah Valley during the evening of the 3rd. In Shenandoah County, a debris slide was reported near Route 11 near Strasburg.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Showers and thunderstorms with very heavy downpours moved through the Northern Shenandoah Valley during the evening of the 3rd. In Shenandoah County, a debris slide was reported near Route 11 near Strasburg. Several area basements were also flooded. Rainfall totals included 4.10 inches at Mt. Olive, 3.30 inches at Waterlick, 3.21 inches at the Strasburg Reservoir, and 2.54 inches at Fetzer Gap. In Warren County, a road near Front Royal was covered by flood waters. Rainfall totals included 4.58 inches at Nineveh and 2.10 inches in Front Royal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 3, 4:50 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 3, 4:50 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
550 PM EDT WED SEP 3 2003

WILL MAKE A MINOR ADJUSTEMENT TO ZONES MAINLY TO REMOVE THE AFTER
MIDNIGHT MENTION IN THE FIRST PERIOD BASED ON CURRENT TRENDS ON
RADR. BEEN WATCHING RADR CLOSELY LAST FEW HRS AND STORM NOW OVER
BERKELEY COUNTY HAS SHOWN SIGNS OF SPINNING AT TIMES. HAVE ALSO BEEN
LOOKING AT SPC MESOANALYSIS PAGE AND SOME OF THE ANALYSIS SHOW
SUFFICIENT SHEAR FOR ORAGNIZED SVR STORMS WITH SRH OF 100-150
M2/S2 AND A SFC BDRY SLOWLY EXTENDING ACROSS THE MIDDLE OF THE
CWA. SFC MOIST AXIS ALSO RUNNING FROM ORANGE CO NWD THRU DULLES.
EXPECTING STORMS TO GET STRONGER AS THEY HIT MOIST/INSTABILITY AXIS
EAST OF THE MTNS IN THE NEXT HOUR OR SO.

ROSA

.SHORT TERM (TONIGHT THROUGH TOMORROW):
...FLOOD WATCH WEST OF THE BLUE RIDGE FROM MIDNIGHT THROUGH NOON
THURSDAY...

12Z SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY EXTENDS FROM NEAR
STATE COLLEGE PA SOUTHWARD DOWN THE LEE OF THE APPALACHIANS...EAST
TO NEAR THE MOUTH OF THE POTOMAC RIVER. THE SOUTHWARD EXTENSION OF
THE BOUNDARY EXTENDS FROM NEAR CLEVELAND SOUTHWEST TOWARDS A SURFACE
LOW IN SOUTHEAST MISSOURI (REMNANT FEATURE FROM TROPICAL DEPRESSION
GRACE).

WATER VAPOR LOOP SHOWS A SHEARING AXIS OF VORTICITY HAS SETUP FROM
THE REMNANT FEATURE OF GRACE NORTHEAST TOWARDS THE SOUTHERN PA
BORDER (WITHIN CONFLUENT FLOW ALOFT).

A STRONG SHORTWAVE IS CENTERED OVER THE NORTHERN GREAT LAKES...WHICH
IS FORECAST TO MOVE EAST-NORTHEAST DURING THE NEXT DAY. THIS WAVE
WILL SUPPLY A REINFORCING SHOT OF COOL AIR (COLD FRONT CURRENTLY
ACROSS THE MIDWEST) BY THE WEEKEND. IN ADDITION...THE RIGHT ENTRANCE
REGION OF THE JET IS PROGGED TO OVERLAY OVER THE AREA BY TOMORROW
MORNING...SUPPLYING A DEEPER LIFT...WHILE THE LOW LEVEL
BOUNDARIES...AND HIGH PRECIPITABLE WATER VALUES REMAIN. HAVE
THEREFORE ISSUED A FLOOD WATCH WEST OF THE BLUE RIDGE FROM MIDNIGHT
THROUGH NOON THURSDAY.

WILL ISSUE A SPECIAL WEATHER STATEMENT (WBCSPSLWX) EAST OF THE BLUE
RIDGE...AS HEAVY RAIN IS FORECAST TO ENTER THE METRO AREA FOR THE
MORNING COMMUTE. A FLOOD WATCH MAY BE NEEDED FOR THIS AREA SHOULD
CURRENT TRENDS CONTINUE.

OTHERWISE...RIGHT ENTRANCE REGION OF JET (BEST AREA OF LIFT) IS
FORECAST TO MOVE NORTHEAST OF THE AREA TOMORROW AFTERNOON...WHILE
DRIER AIR IS FORECAST TO WORK INTO THE MOUNTAINS AS THE REINFORCED
BOUNDARY MOVES INTO THE MID ATLANTIC.

THANKS FOR COORD RNK/CTP/RLX/AKQ/PBZ

ROGOWSKI

THU NIGHT AND BEYOND...CANADIAN HIGH PRES COMING DOWN? FIRST OFF IS
GETTING RID OF THE FRONT THAT WILL SLOWLY BE EXITING TO THE EAST THU
NGHT AND FRI. GFS HAS THE FRONT SE OF THE CWA BY 06Z FRI THEN
LINGERING JUST TO OUR SE MOST OF FRI. AT THIS POINT SEEMS THE RH
CHANNEL AND INSTAB WILL BE FAR ENUF AWAY THAT RAIN CHC WILL BE
LIMITED TO UNMENTIONED SLGHT CHC IN THE SE ON FRI.

FRI NIGHT THRU AND SUN. HIGH IN THE CENTR OF THE COUNTRY WILL PRESS
THE FRONT WELL SE OF THE AREA AS HURRCNE FABIAN RECURVES TO THE NE
AROUND BERMUDA. UPR PATTRN WITH THE EVER PRESENT TROF OVER THE EAST
WILL KEEP ANY THOUGHT OF FABAIN WELL TO OUR E.

SUN CANADIAN HIGH MOVES IN AND BACK DOORS A DRY FRONT OVR THE AREA.
THAT WILL SWITCH THE SFC FLOW TO THE NE UNTIL MID WEEK. THEN CENTRS
THE HIGH OVR THE MID ATLNTC BY THU. AS FAR IN THE EXTENDED AS THAT
IS...WILL WAIT AND SEE IF THAT COMES TRUE. WOULD BE SUNNY AND
PLEASANT SEPTEMBER WEATHER IF THAT PROVES TO BE THE CASE.  ONLY
VISIBLE POTNL PROB AT THIS POINT WOULD BE A LOW DVLPNG IN THE
RESIDUAL TROP MOISTURE OFF THE FL/CAROLINA COAST. IF THAT
STRENGTHENED ENUF AND BUCKLED THE MOISTURE BACK TO THE NW THINGS
COULD PROVE MORE CLOUDY AS ONE OR TWO OF THE MANY ENSMBLE GFS
MEMBERS ARE INDICATING.

STRONG

.LWX...
DC...NONE.
MD...FLOOD WATCH MIDNIGHT THROUGH NOON THURSDAY MDZ002-003.
VA...FLOOD WATCH MIDNIGHT THROUGH NOON THURSDAY VAZ027>031.
WV...FLOOD WATCH MIDNIGHT THROUGH NOON THURSDAY WVZ048>053-055.
Hazardous weather outlook, Sep 3, 2:00 PM EST, 5 hours before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ025>031-036>042-050>057-
WVZ048>055-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT WED SEP 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A SLOW MOVING FRONTAL BOUNDARY WILL INTERACT WITH COPIOUS AMOUNTS OF
MOISTURE FEEDING INTO THE AREA TO TRIGGER SHOWERS AND THUNDERSTORMS.
THESE THUNDERSTORMS ARE EXPECTED TO PRODUCE THE HEAVIEST RAINFALL
WEST OF THE BLUE RIDGE.

A FLOOD WATCH HAS BEEN ISSUED FOR THE POTOMAC HIGHLANDS...THE
SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA.
RAINFALL AMOUNTS IN EXCESS OF 2 INCHES ARE POSSIBLE.

PONDING OF WATER ON ROADWAYS...IN LOW LYING AREAS AND POOR DRAINAGE
AREAS COULD LEAD TO SOME FLOODING PROBLEMS TODAY...ESPECIALLY IN THE
WATCH AREA. RISES ON SMALL CREEKS AND STREAMS COULD ALSO OCCUR.

.DAYS TWO AND THREE...
SHOWERS AND THUNDERSTORMS WILL ALSO BE OVER THE AREA THURSDAY AS THE
FRONT SLOWLY MOVES OVER THE AREA. THE FLOOD WATCH WILL REMAIN IN
EFFECT WEST OF THE BLUE RIDGE AND FOR WESTERN MARYLAND UNTIL NOON.

.DAYS FOUR THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

STRONG

In the hours before

Special weather statement, Sep 3, 2:00 PM EST, 5 hours before
DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ036>042-050>057-040300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT WED SEP 3 2003

...HEAVY RAIN AND POSSIBLE FLOODING EXPECTED EAST OF THE BLUE RIDGE
BEGINNING FOR THE MORNING COMMUTE...

A MOIST AIRMASS WILL REMAIN IN PLACE THROUGH THURSDAY...AS THE NEXT
SYSTEM APPROACHES THE MID ATLANTIC FROM THE MIDWEST. WIDESPREAD RAIN
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER MIDNIGHT WEST OF THE
BLUE RIDGE. BY THE MORNING COMMUTE...THIS AREA OF HEAVY RAIN WILL
LIKELY OVERSPREAD MUCH OF EASTERN VIRGINIA...NORTH CENTRAL
MARYLAND...AND WASHINGTON DC.

MORNING COMMUTERS SHOULD PLAN TO LEAVE EARLY FOR THEIR DESTINATION
TOMORROW MORNING...AS HEAVY RAIN AND PATCHY FOG WILL LIKELY INCREASE
TRAVEL TIMES.

A FLOOD WATCH MAY BECOME NECESSARY SHOULD CURRENT TRENDS CONTINUE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ROGOWSKI

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX
Special weather statement, Sep 3, 4:20 PM EST, 2 hours 40 minutes before
WVZ051-052-032215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
520 PM EDT WED SEP 3 2003

...STRONG THUNDERSTORM MOVING INTO BERKELEY COUNTY...

AT 520 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
UNGER OR NEAR THE BERKELEY...MORGAN...FREDERICK COUNTY LINE...MOVING
NORTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL
HAIL AND WIND GUSTS TO 40 MPH. THE COMMUNITIES OF INWOOD AND
MARTINSBURG WILL BE AFFECTED BY THIS STORM THROUGH 615 PM EDT.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING
Special weather statement, Sep 3, 5:36 PM EST, 1 hour 24 minutes before
VAZ030-032330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
636 PM EDT WED SEP 3 2003

...STRONG THUNDERSTORMS MOVING INTO WARREN COUNTY...

AT 636 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES NORTHEAST OF RELIANCE TO 11 MILES
NORTHWEST OF BENTONVILLE...MOVING SOUTHEAST AT 15 MPH. THESE STORMS
WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH.
FRONT ROYAL WILL BE AFFECTED BY THESE STORMS THROUGH 730 PM EDT.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING

The radar

The Sterling radar (KLWX), 95 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Shenandoah

When
September 3, 7:00 PM EST to 8:30 PM EST
Where
Shenandoah County, Strasburg
Reported by
LAW ENFORCEMENT
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

A debris slide was reported near Route 11.

Flash Flood, Warren

When
September 3, 7:45 PM EST to 9:00 PM EST
Where
Warren County, Front Royal
Reported by
TRAINED SPOTTER
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Roads were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335194, 5335195.